An Unusual Question: Can I Stand on My Head While on Coumadin?

A 67-year-old male was just diagnosed with embolic occipital stroke due to atrial fibrillation. His visual changes noted on admission have resolved completely. He has no motor or sensory deficits. Coumadin is started and his doctor (who is a teaching attending) discusses the discharge instructions with him.

Patient:

Doctor, I am very active, I run every day and do yoga exercises. It may sound like a stupid question, but do you think I can do headstands while on Coumadin? It's a blood thinner, right?

Attending doctor (perplexed):

Hmm... I am not sure. In medicine we do studies and determine which is the best approach to treat a particular disease. I don't think there was ever a study comparing people on Coumadin who perform headstands to ones who do not...

However, we know your blood pressure should be well-controlled while taking a blood thinner. Otherwise you are at a higher risk for bleeding in the brain. Headstand increases blood pressure in the head area, therefore I would recommend against performing this exercise while on Coumadin. I am sorry to disappoint you.

Intern:

May be we should do a study comparing patients on Coumadin who perform headstands to ones who do not, and we will see if headstand increases the risk for intracranial bleeding.

Attending doctor:

Yes but the recruitment would be very difficult. How many patients in their 60s who perform headstands do you know?

Read more on ClinicalCases.org in Anticoagulation and Yoga Exercises: Can I Stand on My Head While on Coumadin?

References

1. Avoiding central nervous system bleeding during antithrombotic therapy: recent data and ideas. Stroke. 2005 Jul;36(7):1588-93. Epub 2005 Jun 9.
2. Intraocular pressure changes and ocular biometry during Sirsasana (headstand posture) in yoga practitioners. Ophthalmology. 2006 Aug;113(8):1327-32. Epub 2006 Jun 27.

Image source: Vertical headstand, Jesse Warren, creative commons license.

No comments:

Post a Comment

Blog Widget by LinkWithin